advertisement
Question
Posted by: Ann | 2009/12/19

Bipolar I or II?

Hi, I am confused as to whether I am Bipolar I or II. I have had 2 manic episodes - I think they were manic because I slept for only 2 hours per night, made phonecalls at night, was very talkative, spent 2 months salary in one day! Al the symptoms listed in the DSM Criteria. I was hospitalized both times. Eg. During my last admission they could not get mr to sleep for longer than 3 to 4 hours after having Ativan 6mg imi and Zyprexa 4mg plus Stilnox 2 tabs, rohypnol also did not work! But I also have Hypomanic episodes where no admission is required - I have learned to identify the warningsigns very early. Currently I am in a Hypanic episode. What I understand is that you either have manic episodes or hypomanic episodes, you can' t have both. I am on 3 moodstabilisers- have been since 2006. I want to clear up this issue of being Bipolar I or II. My Dr says he treats me as I because of my history, but he has never seen me in an episode - it' s a new Dr. My psychologist also did not see me during my manic episodes because I was living in another city for 3 years. Since I moved back I have been doing well. They don' t want to reduce my medication, but does someone with Bipolar II really need so much medication? Your opinion will be greatly appreciated.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

What does your shrink say ? Bipolar disorder is beyond the skills of aGP to diagnose or manage except between visits to the shrink, to write prescriptions - the mayter is just too complex for General practice.
The episodes you describe sound like Manic episodes, indeed.
Bipolar Disorder, by definition, has 2 poles, so one's mood may go up and down. But some people have primarily manic episodes, and they are described as hypomanic if relatively mild, and Manic if more severe - and one can easily have both types of episode - the one does not exclude the other.
If your disorder is currently well controlled, a new doctor may indeed not have seen a full-blown manic episode in you.
Because Bipolar disorders can be hard to get under control, it's understandable that your shrinks are reluctant to change the combination of meds that seems to be helping maintain control. With a typical history, a diagnosis made by a previous doc who did see you during an episode, and apparently good response to a relevant medication, it's probably wise for them ( and you ) to accept the diagnosis, as if one allowed the disorder to slip out of control, it could become more difficult to manage it.
I'm not quite clear what medication you are receiving for the Bipolar Disorder, presumably the Zymprexa ? Ativan and Stilnox are merely sedatives, having no specific anti-manic properties themselves. YOu mention 3 mood stabilizers, withou mentioning which, but if the combination is poducing apparently good results, one would be reluctant to change it.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

4
Our users say:
Posted by: Nella | 2010/04/14

I had been using epitec previously for major depression. After I was diagnosed with bipolar 2 depression the psychiatrist treated me with cipralex and wellbutrin. The depression was under better control than befor but it seems that after a couple of years that it didn''t work as well as before. Another psichiatrist prescribed epitec together with prozac and it seem to work but after a few days I developed a severe skin rash and it seemed that though I used epitec before I suddenly developed an allergy against it. (it was prescribed in a high dosage and not starting a low dosage and increasing it slowly) I had to use it with the wellbutrin and cipralex until the last two mentioned were finished. I had to receive emergency treatment for the allergy but it seems that the skin rash is lasting and increasing again after it initially got better. This reocurred despite that I stopped using the epitec and all the other medication. Can the epitec stay for 3 weeks in my body although I stopped using it or can the itching and skin rash be due to something else? I didn''t eat, drink or use anything different that always except for the epitec for about a week.

Reply to Nella
Posted by: Marlizet | 2010/03/17

I was prescribed Epitec as part of my depression meds. What exactly does it do for depression? I am on 150g.

Reply to Marlizet
Posted by: Ann | 2009/12/21

Dear cybershrink, I am being treated by a shrink, who is very good. I' m on Geodon, Topamax and epitec. The Zyprexa an Ativan was only given during the time when I was hospitalized in 2007. I currently still take the Stilnox. Thanks for making everything clearer.

Reply to Ann
Posted by: cybershrink | 2009/12/19

What does your shrink say ? Bipolar disorder is beyond the skills of aGP to diagnose or manage except between visits to the shrink, to write prescriptions - the mayter is just too complex for General practice.
The episodes you describe sound like Manic episodes, indeed.
Bipolar Disorder, by definition, has 2 poles, so one's mood may go up and down. But some people have primarily manic episodes, and they are described as hypomanic if relatively mild, and Manic if more severe - and one can easily have both types of episode - the one does not exclude the other.
If your disorder is currently well controlled, a new doctor may indeed not have seen a full-blown manic episode in you.
Because Bipolar disorders can be hard to get under control, it's understandable that your shrinks are reluctant to change the combination of meds that seems to be helping maintain control. With a typical history, a diagnosis made by a previous doc who did see you during an episode, and apparently good response to a relevant medication, it's probably wise for them ( and you ) to accept the diagnosis, as if one allowed the disorder to slip out of control, it could become more difficult to manage it.
I'm not quite clear what medication you are receiving for the Bipolar Disorder, presumably the Zymprexa ? Ativan and Stilnox are merely sedatives, having no specific anti-manic properties themselves. YOu mention 3 mood stabilizers, withou mentioning which, but if the combination is poducing apparently good results, one would be reluctant to change it.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement